Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS Midland/Odessa, TX

June 29, 2010Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2010, 8:07 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2010, 8:07 AM CDT (13:07 UTC)
Expired
Jun 29, 2010, 11:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:57 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 29, 6:57 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 AM CDT TUE JUN 29 2010

.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
SCATTERED SHRA WITH ISOLATED TSRA CONTINUE TO DEVELOP ACROSS THE
PERMIAN BASIN AND TRANS PECOS REGION EARLY THIS MORNING. LOCALLY
HEAVY RAIN WITH REDUCTION IN VISIBILITY TO 2SM OR LESS HAS
ACCOMPANIED THE HEAVIER SHOWERS AND THUNDERSTORMS. SCATTERED TO
NUMEROUS SHRA/TSRA WILL CONTINUE ACROSS THE REGION TODAY. WE WILL
CONTINUE A TEMPO GROUP FOR +TSRA AT KMAF THROUGH 15Z. SOME MVFR/
LOCALIZED IFR CIGS CAN BE EXPECTED ACROSS PORTIONS OF THE REGION
THIS MORNING. WE HAVE ALSO INCLUDED TEMPO GROUPS FOR TSRA AT EACH
TERMINAL THIS AFTERNOON. OTHERWISE...EAST/NORTHEAST WINDS WILL
PREVAIL TODAY.

&&

.PREV DISCUSSION... /ISSUED 433 AM CDT TUE JUN 29 2010/

DISCUSSION...
QUITE THE COMPLICATED PATTERN/FORECAST THIS MORNING WITH GOOD RAIN
CHANCES...POSSIBLE HEAVY RAIN AND LOWER THAN NORMAL TEMPERATURES
FEATURED.  RAIN CHANCES WILL REMAIN IN THE FORECAST THROUGH THE WEEK
AND NEXT WEEKEND...INITIALLY HINGING UPON HIGHER THETA E AIR
SPREADING BACK OVER THE FORECAST AREA IN TANDEM WITH A WEAKENED
UPPER RIDGE AND A SHEAR AXIS WHICH WILL DRIFT WESTWARD FROM CENTRAL
TEXAS AND REMAIN SEMI PERMANENT OVER THE AREA.  THE REMNANTS OF
TROPICAL STORM ALEX WILL THEN PLAY A PART IN THE FORECAST LATE THIS
WEEK AND/OR WEEKEND...POSSIBLY.   SHOWERS AND THUNDERSTORMS
DEVELOPED DURING THE LAST FEW HOURS OVER PORTIONS OF THE PERMIAN BASIN
AND TRANS PECOS...WHICH WAS INDICATIVE OF HIGHER THETA E SPREADING
WESTWARD INTO THE REGION.  ALTHOUGH WATER VAPOR IMAGERY WAS UNCLEAR
ON WHERE ANY VORTICITY MAXIMA EXISTED OVER THE CWA...THINK MODEL
DEPICTIONS OF ONE SUCH WAVE FROM CENTRAL TEXAS COMBINING WITH
ANOTHER FROM FAR WEST TEXAS OVER THE AREA WILL SUFFICE IN PROVIDING
SOME MID LEVEL SUPPORT FOR CONVECTION TODAY AND TONIGHT.

WE WILL CARRY FAIRLY HEFTY POPS TODAY AND TONIGHT...AND INCLUDE
LOCALLY HEAVY RAINFALL/FLASH FLOODING IN THE HWO.  BUT DO NOT THINK
WE WILL SEE RAINFALL RATES HIGH ENOUGH OR WIDESPREAD ENOUGH FOR
SIGNIFICANT FLASH FLOODING CONCERNS.  THEREFORE...WILL FOREGO A
FLASH FLOOD WATCH AT THIS TIME.  IT APPEARS PORTIONS OF EASTERN
PECOS COUNTY...ALONG WITH CRANE...UPTON AND REAGAN COUNTIES HAVE
SEEN THE HEAVIEST RAINFALL IN THE LAST COUPLE OF DAYS...AND WILL
PASS THIS ON TO THE DAY SHIFT.  THINK THE BEST CHANCE OF RAIN WILL
TRANSITION FROM THE EASTERN CWA TODAY TO THE WESTERN CWA WEDNESDAY
OVERNIGHT.  SINCE PWATS WILL RISE OVER THE REGION BY THEN...UPSLOPE
FLOW WILL STILL BE PREVALENT AND THE SHEAR AXIS STILL OVER THE
REGION...FLASH FLOODING CONCERNS COULD BE MORE SO THAN TODAY...
ESPECIALLY CONSIDERING THE FLASHY NATURE OF THE HIGHER TERRAIN.

AS MENTIONED ABOVE...TEMPERATURES WILL BE BELOW NORMAL...BUT COULD
HEAD TOWARD NORMAL THURSDAY.  THE REASON FOR THE WARM UP WOULD BE
SUBSIDENCE MOVING NORTHWESTWARD INTO THE REGION AHEAD OF A FAIRLY
STRONG SHORTWAVE TROUGH SPUN OFF FROM T.S. ALEX.  ALTHOUGH THIS
COULD BE CONSIDERED HIGHLY SPECULATIVE...THINK WE WILL SEE A
RELATIVE MIN IN POPS THURSDAY TOO DUE TO SOMEWHAT GOOD AGREEMENT
AMONGST MODELS WITH SUCH A FEATURE APPROACHING THE AREA.  THE GLOBAL
MODELS WERE BRINGING MUCH HIGHER MOISTURE LEVELS INTO THE CWA LATE
THIS WEEK...ALONG WITH GOOD CHANCES OF RAIN DUE TO REMNANTS OF THE
FIRST TROPICAL STORM...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 10.
SINCE THE UPPER RIDGE IS STILL NOT PROGGED TO STRAIGHTEN MUCH
REGARDLESS OF WHETHER ANY TROPICAL MOISTURE ARRIVES...HAVE GONE WITH
DECENT POPS BUT NOT AS HIGH AS MEX OFFERINGS.  RAIN CHANCES COULD
VERY WELL PERSIST INTO NEXT WEEK...BUT THERE ARE SOME INDICATIONS
THE UPPER RIDGE MAY BUILD BACK OVER THE REGION.  HAVE GONE WITH A
MIDDLE OF THE ROAD APPROACH SINCE IT IS NOT OFTEN WE CARRY THESE
KIND OF POPS...AND LOWER TEMPS...THIS MANY DAYS IN A ROW DURING THE
SUMMER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, Jun 29, 4:13 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT TUE JUN 29 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
413 AM CDT TUE JUN 29 2010 /313 AM MDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE FAR SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION.
THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...AND HEAVY
RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY...
WITH THE BEST CHANCE FOR DEVELOPMENT SHIFTING WESTWARD ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...
WESTERN PORTIONS OF THE UPPER TRANS PECOS REGION...THE MARFA
PLATEAU AND THE BIG BEND REGION. LOCALLY HEAVY RAIN MAY ONCE AGAIN
LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:49 AM CDTAreal Flood AdvisoryMAFCrane3 hr
Jun 29, 6:21 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 29, 6:39 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 29, 7:02 AM CDTFlash Flood WarningMAFHoward3 hr
Jun 29, 7:24 AM CDTFlash Flood WarningMAFMidland3 hr
Jun 29, 7:45 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 29, 9:47 AM CDTFlash Flood WarningMAFCrane, Ector3 hr
Jun 29, 11:20 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves, Ward3 hr
Jun 29, 5:42 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 29, 6:42 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 29, 3:58 PM CDTAreal Flood AdvisoryMAFEddy2 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.